Thursday, March 17, 2011

Ipilimumab (Yervoy) - thoughts after treatment

One of the questions people are asking on one of the melanoma discussion boards I frequent is: "does presence of side effects indicate the drug is working?".

I've been pretty clear when I've chosen to respond. The answer is "no". Meagan had side effects, admittedly the mild ones compared to the thrashing your body can take from Ipilimumab if it really kicks in to gear. Meagan's side effects were pronounced, prolonged itching all over - which persists to this day - which is about 20 weeks out from initial treatment. The side effects are all related to your immune system kicking into high gear and confusing healthy cells and parts of the body for cancer cells. But that does not mean they are also kicking butt on the cancer cells. The drug could still be blind to the cancer cells. I feel like I'm throwing cold water on some of the questioners who are clearly elated they are having side effects so "it must be working". But the facts indicate otherwise.

No comments:

Post a Comment